Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 208, NWS Atlanta, GA

May 30, 20174 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 30, 2017, 5:48 PM EDT for 4 counties in Georgia. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2017, 5:48 PM EDT (21:48 UTC)
Expired
May 30, 2017, 6:15 PM EDT
In force
27 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baldwin County, GA, Jasper County, GA, Jones County, GA, Putnam County, GA

The radar

The Robins AFB radar (KJGX), 60 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:55 PM EDTTSTM WND DMG1 S Hillsboro, GATREE BLOWN DOWN ON HIGHWAY 11 TO THE IMMEDIATE NORTH OF THE JONES/JASPER COUNTY LINE.
May 30, 6:11 PM EDTTSTM WND DMG1 N Resseaus Crossroads, GAA TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF RABBIT SKIP ROAD SOUTHWEST AND HIGHWAY 129.
May 30, 6:11 PM EDTTSTM WND DMG1 N Resseaus Crossroads, GATWO TREES WERE REPORTED DOWN NEAR THE INTERSECTION OF RABBIT SKIP ROAD SOUTHWEST AND HIGHWAY 129.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

599 
WUUS52 KFFC 302148
SVRFFC
GAC009-159-169-237-302215-
/O.NEW.KFFC.SV.W.0208.170530T2148Z-170530T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
548 PM EDT TUE MAY 30 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Baldwin County in central Georgia...
  Southwestern Putnam County in central Georgia...
  Northeastern Jones County in central Georgia...
  Southeastern Jasper County in central Georgia...

* Until 615 PM EDT

* At 547 PM EDT, a severe thunderstorm was located near Adgateville,
  or near Monticello, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Eatonton, Meriwether, Ethridge, Plant Harlee Branch, Hillsboro,
  Haddock, Resseaus Crossroads, Round Oak, Stanfordville, Adgateville
  and Blountsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3327 8324 3326 8325 3325 8325 3299 8341
      3315 8371 3333 8366
TIME...MOT...LOC 2147Z 284DEG 20KT 3323 8360 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:00 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 30, 3:00 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
300 PM EDT Tue May 30 2017

.SHORT TERM /Tonight through Wednesday Night/...
Moderately moist and unstable airmass in place with regime
characterized by lingering stationary front near the I-20 corridor
and broad upper trough axis to the west as main influencing
features. Some enhanced low level convergence near the boundary has
focused some rounds of showers and storms since this morning, and
based on some upstream regeneration in Alabama, we could see this
persist into the evening along with other development triggered by
other outflows. With decent mid-level lapse rates possibly aiding
updrafts and well saturated columns/hydrometeor loading enhancing
downdrafts, still thinking a few storms could reach strong to severe
criteria for winds or hail and training of cells could pose isolated
flash flooding threat. Pop trends overnight should have coverage
reduce gradually with lack of heating then have lingering isolated
shower/storm potential. Some patchy fog is possible in the morning
where evening rainfall ends up occurring, so will need to watch if
potential increases to warrant mention in grids but have left out
for now.

No clear indicator for where convection will be focused Wednesday
based on hi-res solutions, though one could argue the low/mid level
moisture gradient and possibly more diffuse boundary could be
shifted farther southward into central Georgia. Did not feel
confident other than going general chance pops area-wide given very
similar overall setup to today with any impulse east of the upper
trough axis (though broad) perhaps enhancing precip potential. Could
be same story also to storm threats with a few strong to severe.

Resultant temps should stay close to climo norms with most locations
low to mid 80s for highs and 60s for lows.

Baker

.LONG TERM /Thursday through Tuesday/...
Models in good general agreement through the long term. High
pressure will build into the CWA Thursday however as the upper
flow becomes zonal, moisture will begin returning to the CWA late
Thursday and continue to spread and increase over the CWA through
the weekend an into early next week with the best chances over
north Georgia, mainly in the afternoons and evenings.

17

&&

.AVIATION...
18Z Update...
Most sites VFR this afternoon though potential for MVFR or lower
cigs/VSBYs from SHRA/TSRA mainly impacting the northern sites so
far. Could see some late afternoon development for southern sites
but not confident. Should see some scattering/improvement after
23-01z with chance of some early morning MVFR cigs where precip
occurs by this evening. Otherwise not clear signal as to where
SHRA/TSRA occurs tomorrow so have handled with VCSH after 17z and
prob30 after 18z for TSRA. Winds generally some component of west
mainly under 10 kts though some VRB gusts possible with any storm.

//ATL Confidence...18Z Update...
Low on overall precipitation trend.
Medium on early morning cigs.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  84  64  87 /  20  30  20  10
Atlanta         66  82  66  85 /  20  30  20  20
Blairsville     58  77  56  81 /  20  30  20  10
Cartersville    63  82  62  86 /  20  30  20  20
Columbus        68  85  68  88 /  30  30  20  40
Gainesville     64  81  64  84 /  20  30  20  10
Macon           67  86  66  88 /  30  30  20  30
Rome            63  83  62  86 /  20  30  20  20
Peachtree City  65  83  64  86 /  30  30  20  20
Vidalia         70  87  69  89 /  30  40  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....17
AVIATION...Baker
Hazardous weather outlook, May 30, 4:22 AM EDT, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
422 AM EDT Tue May 30 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-310830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
422 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated thunderstorms may become severe this afternoon and
evening for much of north and central Georgia.

A stalled frontal boundary and afternoon heating will help support
isolated strong to severe thunderstorms. The primary threats will
be damaging wind gusts and heavy rainfall with large hail
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A moist and unstable air mass will remain over north and central
Georgia through the period. There will be a chance of showers and
thunderstorms each day...a few storms possibly severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 30, 3:32 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
332 PM EDT TUE MAY 30 2017

GAZ042-043-302000-
Douglas GA-Carroll GA-
332 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGLAS AND CARROLL
COUNTIES UNTIL 400 PM EDT...

At 332 PM EDT...a strong thunderstorm was over Tyus, or 11 miles
southwest of Carrollton...moving northeast at 30 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Douglasville, Carrollton, Villa Rica, Temple, Bowdon, Mount Zion,
Whitesburg, Roopville, Byers Crossroads, Bowdon Junction, Hannah,
Tyus, Bill Arp, Seaton Lake, Fairplay, Clem, Abilene, Winston, Lake
Val-Do-Mar and John Tanner State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3369 8513 3372 8505 3375 8505 3380 8498
      3374 8475 3363 8473 3363 8475 3359 8481
      3355 8483 3352 8482 3352 8485 3349 8486
      3348 8490 3345 8492 3344 8495 3346 8498
      3344 8498 3343 8502 3343 8529 3355 8532
TIME...MOT...LOC 1932Z 237DEG 15KT 3344 8517

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 30, 3:54 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
354 PM EDT TUE MAY 30 2017

GAZ052-053-302030-
Coweta GA-Heard GA-
354 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COWETA AND NORTHERN
HEARD COUNTIES UNTIL 430 PM EDT...

At 354 PM EDT...a strong thunderstorm was over Plant Wansley, or 9
miles north of Franklin...moving northeast at 20 mph.

  HAZARD...Winds 40 to 50 mph...nickel sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Whitesburg, Centralhatchee, Dunaway Gardens, Plant Yates,
Arnco-Sargent and Plant Wansley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3343 8511 3343 8502 3344 8498 3346 8498
      3344 8495 3344 8494 3345 8492 3346 8492
      3348 8490 3350 8483 3343 8478 3337 8513
      3342 8514
TIME...MOT...LOC 1954Z 246DEG 16KT 3342 8508

HAIL...0.88IN
WIND...50MPH
Special weather statement, May 30, 4:30 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
430 PM EDT TUE MAY 30 2017

GAZ056>058-302100-
Butts GA-Spalding GA-Henry GA-
430 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR BUTTS...NORTHEASTERN SPALDING AND
HENRY COUNTIES UNTIL 500 PM EDT...

At 430 PM EDT...a strong thunderstorm was over Sunny Side, or near
Griffin...moving east at 30 mph.

  HAZARD...Winds up to 40 mph...up to penny sized hail and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Griffin, McDonough, Jackson, Hampton, Locust Grove, Jenkinsburg,
Sunny Side, East Griffin, Highland Mills, Blacksville, Towalaga, Ola,
Experiment, Walker Mill, Birdie, Luella, Atlanta Motor Speedway,
Kelleytown, Stark and Fincherville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3335 8439 3335 8435 3338 8435 3355 8407
      3353 8404 3352 8405 3349 8403 3350 8402
      3332 8389 3323 8436 3331 8439
TIME...MOT...LOC 2030Z 247DEG 26KT 3333 8429

HAIL...0.75IN
WIND...40MPH
Local storm report, May 30, 5:09 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
509 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 WSW PLEASANT GROVE    33.28N  84.19W
05/30/2017  E1.00 INCH       SPALDING           GA   PUBLIC

            ONE INCH HAIL WAS REPORTED NEAR THE INTERSECTION OF
            LANDSOWNE DRIVE AND MCDONOUGH ROAD.

&&

EVENT NUMBER FFC1700750

LMERRITT
Special weather statement, May 30, 5:09 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
509 PM EDT TUE MAY 30 2017

GAZ069>071-081-302145-
Lamar GA-Monroe GA-Upson GA-Crawford GA-
509 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAMAR...SOUTHWESTERN
MONROE...EASTERN UPSON AND NORTHWESTERN CRAWFORD COUNTIES UNTIL 545
PM EDT...

At 509 PM EDT...a strong thunderstorm was over Yatesville, or 10
miles east of Thomaston...moving east at 25 mph.

  HAZARD...Winds up to 40 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Roberta, Yatesville, Culloden, Knoxville, Logtown, Sandy Point,
Horns, Russellville, Musella and Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3274 8417 3283 8425 3296 8417 3294 8382
      3286 8387 3285 8389 3283 8389 3266 8400
TIME...MOT...LOC 2109Z 276DEG 13KT 3288 8415

HAIL...0.75IN
WIND...40MPH
Special weather statement, May 30, 5:32 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
532 PM EDT TUE MAY 30 2017

GAZ059-060-072-073-302200-
Putnam GA-Baldwin GA-Jones GA-Jasper GA-
532 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUTNAM...
NORTHWESTERN BALDWIN...NORTHERN JONES AND SOUTHEASTERN JASPER
COUNTIES UNTIL 600 PM EDT...

At 532 PM EDT...a strong thunderstorm was over Adgateville, or near
Monticello...moving east at 25 mph.

  HAZARD...Winds up to 40 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Eatonton, Gray, Monticello, Ethridge, Bradley, Wayside, Hillsboro,
Resseaus Crossroads, Round Oak, Stanfordville, Adgateville and
Blountsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3310 8335 3300 8349 3313 8382 3314 8379
      3315 8372 3331 8370 3329 8331
TIME...MOT...LOC 2132Z 284DEG 21KT 3325 8368

HAIL...0.75IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:36 PM EDTSpecial Weather StatementFFCGilmer39 min
May 29, 8:45 PM EDTSpecial Weather StatementFFCPeach, Taylor60 min
May 29, 9:20 PM EDTSpecial Weather StatementFFCPaulding, Polk55 min
May 29, 10:15 PM EDTSpecial Weather StatementFFCCherokee, Cobb, Fulton, Paulding60 min
May 30, 11:58 AM EDTSpecial Weather StatementFFCBartow, Cherokee, Floyd47 min
May 30, 12:52 PM EDTSpecial Weather StatementFFCChattooga23 min
May 30, 1:17 PM EDTSpecial Weather StatementFFCChattooga28 min
May 30, 3:32 PM EDTSpecial Weather StatementFFCCarroll, Douglas28 min
May 30, 3:54 PM EDTSpecial Weather StatementFFCCarroll36 min
May 30, 4:30 PM EDTSpecial Weather StatementFFCHenry, Spalding30 min
May 30, 4:45 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Spalding30 min
May 30, 5:09 PM EDTSpecial Weather StatementFFCCrawford36 min
May 30, 5:15 PM EDTSevere Thunderstorm WarningFFCButts, Jasper, Monroe30 min
May 30, 5:32 PM EDTSpecial Weather StatementFFCJones28 min
May 30, 6:15 PM EDTSpecial Weather StatementFFCBaldwin30 min
May 30, 6:45 PM EDTSpecial Weather StatementFFCWashington30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.